Ohio, 2016

Winter Storm in Ohio, December 17 to 18, 2016

December 17 to 18, 2016 · NWS CLE · 9 events in 9 counties and zones

An area of low pressure moved northeast across Ohio during the afternoon and evening hours of December 17th spreading rain across the area. As the low moved out over Lake Erie during the evening, a cold front moved east across northern Ohio.

Where it happened

Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$825,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

An area of low pressure moved northeast across Ohio during the afternoon and evening hours of December 17th spreading rain across the area. As the low moved out over Lake Erie during the evening, a cold front moved east across northern Ohio. Enough cold air filtered into north central Ohio behind the front to cause the rain to change to freezing rain before it quit. This change occurred mainly west of the Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties. Automated sensors at Mansfield Lahm Airport (Richland County) and the Marion County Airport reported over a half inch of freezing rain. Rainfall totals and ice accumulations quickly tapered off the further north and east you went from those sites. Further west, the rain ended before changing to freezing rain. Little or no freezing rain was reported west of the U.S. Highway 23 corridor. A few accidents and some power outages were reported during the event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Dec 17, 7:03 PM EST, 57 minutes earlier.

Area forecast discussion, Dec 17, 7:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
703 PM EST Sat Dec 17 2016

.SYNOPSIS...
Another arctic cold front will push east across the area tonight.
High pressure over the central plains will spread across ohio monday
then weaken tuesday to allow a trough to move across lake erie
before rebuilding over the upper ohio valley wednesday. A low will
track east near lake erie thursday pulling another cold front across
the region.

&&

.NEAR TERM /THROUGH SUNDAY/...
The upper trough being well west of the area will induce a wave of
low pressure that moves along the front tracking ne up the eastern
part of the cwa tonight. Much of the significant precip with this
wave will be rain then as colder air is drawn se across the cwa the
rain will change to snow with a possible period of some graupel
occurring during the changeover. There is some concern that the rain
in the east and melting snow could be enough to produce some minor
flooding in low-lying and poor drainage areas. The threat currently
appears low enough to not issue a flood watch, especially since
temps have not warmed up as much as though today. The advisory for
some patchy freezing rain for lucas co will continue until late
evening when precip there should change to just snow.

Since the heavier precip will be tapering down soon after the
changeover occurs, snow accumulation should be only an inch or two.

By daybreak, temps should already be down a little below 20 in the
nw but only into the upper 20s in the east.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/...
The arctic air will continue to spread se across the cwa sun into
sun night with temps fairly steady sunday then down into the single
digits to lower teens sun night. The remaining widespread snow in
the east sun morning will transition to lake effect snow showers
into sun night. Very dry air aloft should limit the snow shower
potential later sun into monday morning until the snow showers taper
off late mon morning into mon afternoon. For this lake effect event,
rough estimates are for only 2 to 5 inches of snow in the snowbelt
so may not even be a headline situation.

High pressure spreading ene across the area mon into mon night
should bring dry conditions thru tue night although there is a
trough moving across lake erie late tue or tue night that could
bring some isolated flurries.

The arctic temps mon and mon night should start to moderate closer
to normal by tue afternoon. Wind chill readings may again be near
the critical minus 10 degree mark sunday night and monday night
although winds should be fairly light.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
Not many changes to the long term today. Overall the models are in
better agreement than they have been.  Will try for a dry day on
Wednesday as warm air advection precip will remain north of the
area. On Thursday a surface low will pass to the north of Lake Erie
and precip chances will begin to increase Wednesday night as this
system approaches.  Some wintry precip is possible through Thursday
but this should not be a big deal as the low moves off rapidly to
the northeast.  Ridging is expected for the end of the workweek and
start of the weekend.  Temperatures will average below normal for
the period.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
Colder air is pressing across northwest Ohio into north central
Ohio behind a cold front and will continue to spread across
northeast Ohio and northwest PA before daybreak along with a wind
shift to northwest. The cold air is initially shallow though and
there is a risk for freezing rain/drizzle for a few hours during
the transition to snow from west to east overnight. Drier and
colder air will push across the area on Sunday and snow will taper
to a few snow showers. Ceilings will improve to MVFR everywhere
and eventually VFR across northwest Ohio. Some lake effect snow
showers will continue across extreme northeast Ohio and northwest
PA into Sunday night.

OUTLOOK...Non-VFR will continue Monday in the snowbelt of extreme
northeast OH and northwest PA. Non-VFR likely again on Thursday.

&&

.MARINE...
A strong cold front will cross Lake Erie by morning.  Northwest
winds will increase behind the front and the central and eastern
portions of the lake will see a period of small craft conditions.
Winds will quickly diminish late in the day Sunday so the small
craft will be relatively short lived.  Ridging will occur for the
first portion of the workweek with light south to southwest flow
continuing into Wedneday. An area of low pressure is expected to
pass north of the lake on Thursday dragging a cold front across the
region.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory until 10 PM EST this evening for
     OHZ003-006>008.
PA...None.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Sunday for
     LEZ145>149.

&&

SYNOPSIS...Adams
NEAR TERM...
SHORT TERM...Adams
LONG TERM...Kubina
AVIATION...Kosarik
MARINE...Kubina
Hazardous weather outlook, Dec 17, 3:17 PM EST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
317 PM EST SAT DEC 17 2016

OHZ009>014-017>023-027>033-036>038-047-089-PAZ001>003-182030-
ERIE-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND-HANCOCK-SENECA-
HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD-RICHLAND-
ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-
317 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

AREAS OF FOG WITH VISIBILITIES AS LOW AS A QUARTER OF A MILE WILL
BE PRESENT THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

RIVER LEVELS WILL BE ON THE RISE IN NORTHEAST OHIO AND NORTHWEST
PENNSYLVANIA ON SUNDAY FOLLOWING SOME MELTING OF THE SNOWPACK
ALONG WITH A HALF TO LOCALLY THREE QUARTERS OF AN INCH OF RAIN
THAT WILL FALL TONIGHT.

WIND CHILL READINGS ARE EXPECTED TO AGAIN FALL INTO A ZERO TO
MINUS 5 RANGE SUNDAY AND MONDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

OHZ003-006>008-182030-
LUCAS-WOOD-OTTAWA-SANDUSKY-
317 PM EST SAT DEC 17 2016

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

AREAS OF FOG WITH VISIBILITIES AS LOW AS A HALF A MILE WILL BE
PRESENT THROUGH EARLY TONIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

WIND CHILL READINGS ARE EXPECTED TO AGAIN FALL INTO A ZERO TO
MINUS 10 RANGE SUNDAY AND MONDAY NIGHTS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

LEZ061-142>149-162>169-182030-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-
LAKE ERIE NEARSHORE WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE NEARSHORE WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE NEARSHORE WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE NEARSHORE WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE NEARSHORE WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE NEARSHORE WATERS FROM WILLOWICK TO GENEVA-ON-THE LAKE OH-
LAKE ERIE NEARSHORE WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE NEARSHORE WATERS FROM CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH OH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS OH-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION OH-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT OH-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE OH-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT OH-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-
317 PM EST SAT DEC 17 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter storm. Local standard time, as filed.

Winter Storm, Erie

When
December 17, 8:00 PM EST to December 18, 12:00 AM EST
Where
Erie forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.432, -82.700 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Erie County. A few accidents and some power outages were reported during the event.

Winter Storm, Huron

When
December 17, 8:00 PM EST to December 18, 1:00 AM EST
Where
Huron forecast zone
Reported by
Trained Spotter
Coordinates
41.146, -82.598 (the zone’s center; the record gives no point)

An area of low pressure moved northeast across Ohio during the afternoon and evening hours of December 17th spreading rain across the area. As the low moved out over Lake Erie during the evening, a cold front moved east across northern Ohio. Enough cold air filtered into north central Ohio behind the front to cause the rain to change to freezing rain before it quit. This change occurred mainly west of the Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Huron County. A few accidents and some power outages were reported during the event.

Winter Storm, Lorain

When
December 17, 8:00 PM EST to December 18, 1:30 AM EST
Where
Lorain forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.453, -82.151 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Lorain County. A few accidents and some power outages were reported during the event.

Winter Storm, Crawford

When
December 17, 8:30 PM EST to December 18, 1:00 AM EST
Where
Crawford forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.851, -82.920 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Crawford County. A few accidents and some power outages were reported during the event.

Winter Storm, Medina

When
December 17, 8:30 PM EST to December 18, 2:30 AM EST
Where
Medina forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
41.118, -81.900 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Medina County. A few accidents and some power outages were reported during the event.

Winter Storm, Richland

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Richland forecast zone
Property damage
$100,000
Reported by
ASOS
Coordinates
40.775, -82.536 (the zone’s center; the record gives no point)

An area of low pressure moved northeast across Ohio during the afternoon and evening hours of December 17th spreading rain across the area. As the low moved out over Lake Erie during the evening, a cold front moved east across northern Ohio. Enough cold air filtered into north central Ohio behind the front to cause the rain to change to freezing rain before it quit. This change occurred mainly west of the Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties. Automated sensors at Mansfield Lahm Airport (Richland County) and the Marion County Airport reported over a half inch of freezing rain. Rainfall totals and ice accumulations quickly tapered off the further north and east you went from those sites. Further west, the rain ended before changing to freezing rain. Little or no freezing rain was reported west of the U.S. Highway 23 corridor. A few accidents and some power outages were reported during the event.

Winter Storm, Ashland

When
December 17, 9:00 PM EST to December 18, 3:00 AM EST
Where
Ashland forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.846, -82.271 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Ashland County. A few accidents and some power outages were reported during the event.

Winter Storm, Morrow

When
December 17, 10:00 PM EST to December 18, 3:00 AM EST
Where
Morrow forecast zone
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
40.524, -82.794 (the zone’s center; the record gives no point)

Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties, including Morrow County. A few accidents and some power outages were reported during the event.

Winter Storm, Marion

When
December 17, 10:30 PM EST to December 18, 1:00 AM EST
Where
Marion forecast zone
Property damage
$125,000
Reported by
ASOS
Coordinates
40.587, -83.161 (the zone’s center; the record gives no point)

An area of low pressure moved northeast across Ohio during the afternoon and evening hours of December 17th spreading rain across the area. As the low moved out over Lake Erie during the evening, a cold front moved east across northern Ohio. Enough cold air filtered into north central Ohio behind the front to cause the rain to change to freezing rain before it quit. This change occurred mainly west of the Interstate 71 corridor during the evening hours. A three to five hour period of freezing rain occurred from the Marion area northeast through the Bucyrus, Mansfield and Ashland areas to as far north as Sandusky, Lorain and Elyria. The first report of freezing rain occurred around 8 pm and the last around 3 am on the 18th. During that time more than a quarter inch of freezing rain was reported in nine counties. Automated sensors at Mansfield Lahm Airport (Richland County) and the Marion County Airport reported over a half inch of freezing rain. Rainfall totals and ice accumulations quickly tapered off the further north and east you went from those sites. Further west, the rain ended before changing to freezing rain. Little or no freezing rain was reported west of the U.S. Highway 23 corridor. A few accidents and some power outages were reported during the event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666286, 666288, 666321, 666284, 666322, 666278, 666279, 666281, 666283.